Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at May 19, 2023, 4:37 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2023, 4:37 PM MST (23:37 UTC)
- Expired
- May 19, 2023, 8:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:00 PM MST | FLASH FLOOD | 3 Wnw Wickenburg, AZ | ***DELAYED REPORT*** RUNNING WASHES RESULTED IN THE CLOSURE OF VULTURE MINE ROAD. TIMING WAS ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WGUS55 KPSR 192337
FFWPSR
AZC013-200345-
/O.NEW.KPSR.FF.W.0004.230519T2337Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
437 PM MST Fri May 19 2023
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 845 PM MST.
* At 437 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Wickenburg.
This includes the following streams and drainages...
Sols Wash, Martinez Wash, Flying E Wash, Cemetery Wash, Hartman
Wash and Hassayampa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
3392 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL2 follow-up statements
104
WGUS75 KPSR 200158
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
658 PM MST Fri May 19 2023
AZC013-200345-
/O.CON.KPSR.FF.W.0004.000000T0000Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
658 PM MST Fri May 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS
EVENING FOR MARICOPA COUNTY...
At 658 PM MST, Doppler radar indicated light to locally moderate
rainfall continuing across the warned area. Up to 1.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Wickenburg.
This includes the following streams and drainages...
Sols Wash, Martinez Wash, Flying E Wash, Cemetery Wash, Hartman
Wash and Hassayampa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
3392 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL446
WGUS75 KPSR 200337
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
837 PM MST Fri May 19 2023
AZC013-200347-
/O.EXP.KPSR.FF.W.0004.000000T0000Z-230520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
837 PM MST Fri May 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST THIS EVENING FOR
MARICOPA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3400 11293 3400 11275 3399 11272 3396 11272
3392 11286
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:41 PM MST, 56 minutes earlier.
Area forecast discussion, May 19, 3:41 PM MST, 56 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 341 PM MST Fri May 19 2023 .UPDATE...Updated Hydrology Discussion. .SYNOPSIS... Chances for showers and thunderstorms will increase later this afternoon and evening across the Arizona lower deserts as high terrain thunderstorms are expected to push into the lower elevations. The primary impacts with this activity will be strong gusty winds, which could generate areas of blowing dust. Brief heavy downpours will also be possible for those who end up under a thunderstorm. Drying conditions will settle into the region going through the weekend with only a few isolated showers and thunderstorms possible tomorrow followed by virtually no chance for rain next week. Near normal temperatures will trend up closer to 100 degrees by early next week. && .DISCUSSION... Another active weather day is ahead as strong thunderstorms are once again expected to impact our area. Greater impacts will be possible today compared to yesterday due to better instability and dynamics in place across the area. The upper level low that has helped bring these abnormal conditions for May is seen gradually shifting northward over the Baja Peninsula. Meanwhile, upper level ridging is seen building into the Great Basin. Arizona is generally sandwiched between the aforementioned low to the south and the ridge to the northwest, which will act to promote a northeasterly steering flow over the region. Current visible satellite imagery shows the band of clouds and the associated weak reflectivity that remained over much of south-central Arizona this morning is now dissipating and moving away. This has kept temperatures around 10 degrees cooler compared to this time yesterday and may inhibit any convective development across the Phoenix area later today. Places across the Arizona lower deserts that have remained clear this morning are now seeing cumulus development with a few isolated showers and thunderstorms now popping up across southern Gila County. Meanwhile across the northern Arizona high terrain, convective development is well underway where strong to isolated severe thunderstorms are ongoing this afternoon. The latest CAMs continue to show good agreement in northeasterly steering flow pushing the ongoing activity across northern Arizona toward the southwest and into the lower deserts heading into this evening. Better instability and dynamics will support stronger thunderstorms and outflows in the CWA. The latest HREF shows MUCAPE values upwards of 500-1,000 J/kg this afternoon/early evening, which SPC mesoanalysis currently shows at this hour. DCAPE values are expected to climb to around or in excess of 1,000 J/kg. These factors will favor strong to perhaps isolated severe downburst winds with the strongest thunderstorms. HREF shows probabilities of outflows exceeding 35 mph increases upwards of 50-70% over the next several hours while chances for 58+ mph winds remain less than 10%. With these strong outflow winds, areas of blowing dust will be possible in dust prone areas, which could quickly reduce visibilities. Strong outflow winds are anticipated to move through the Phoenix area, but chances for additional shower/thunderstorm development along this boundary will be lower given the cooler temperatures and lingering CIN due to today's cloud cover. Areas most likely to see showers and thunderstorms persist off the high terrain will be areas across western Maricopa County and across La Paz County as suggested by HREF paintball plots. In terms of rainfall, most areas will most likely see amounts below 0.10", but areas that end up under stronger thunderstorms could see upwards of around 0.50". The latest HREF shows probabilities for 1 hours rainfall totals greater than 0.50" is less than 10%, thus flooding concerns will be low. .PREVIOUS DISCUSSION... Scattered showers are likely to linger through the overnight hours tonight across southwest Arizona, but they are expected to be fairly light with decreasing instability while drier air begins to work northward into southeast Arizona. This drier air will continue to spread throughout eastern Arizona during the day Saturday as the weakening upper level low moves through the state. Lingering low and mid level moisture on Saturday should be enough to spark off some daytime showers and possibly a few isolated thunderstorms across the Arizona high terrain, but with decreasing moisture and instability the strength and coverage will be much lower than the past few days. Temperatures Saturday will also be similar to today's near normal readings with the bulk of the lower deserts seeing highs in the mid 90s. Drying conditions will then prevail Sunday into early next week as the upper level low exits to the northeast of the region on Sunday leaving dry southwesterly flow over the region. For next week, the weather pattern is likely to keep a split flow regime with the sub- tropical jet staying to our south and the northern jet stream initially across southern Canada before another trough likely develops across the Pacific NW by the middle of next week. This synoptic set up should keep our region under the dry southwesterly flow through the entire week with H5 heights hovering around 580- 582dm. Temperatures are set to warm up starting Sunday with highs around 100 degrees across the lower deserts and lows in the 70s, or roughly 3-5 degrees above normals. NBM forecast temperatures remain stable at this level through the majority of next week, but with a slight lowering of temperatures possible by late next week as the trough that develops across the Pacific NW may eventually sag southward closer to our region. && .AVIATION...Updated at 1125Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: A strong outflow boundary with an abrupt wind shift late this afternoon and evening will be the greatest weather issue under periods of mid/high level cloud decks. Confidence is quite good that storms well NNE-NE of the terminals will send a well defined outflow boundary surging SSW-SW through the Phoenix metro between 23-02Z. Model probabilities of any aerodrome experiencing N/NE gusts above 30kt is 70-90% with scattered SHRA forming along and behind this boundary. Chances for TS are best at northern sites (KSDL/KDVT) though expected limited coverage precludes more than a vicinity mention in this TAF package. Forecast confidence in wind character following this outflow passage is lower with evidence pointing towards a wake low flow back from the W/NW the remainder of the evening. Diurnal E-SE winds will develop well after midnight. Southeast California/Southwest Arizona including KIPL and KBLH: Outflow boundaries with abrupt wind shifts this evening will be the primary weather issue across SE California under occasional mid/high level cigs. A few SHRA this morning will likely create a period of variable winds before a S-SE component takes hold by early afternoon. Confidence is moderately good that a long-lived outflow will surge westward from AZ with easterly gusts in excess of 20-25kt impacting terminals in a 03-07Z time frame. SHRA would be more likely at KBLH. Some BLDU and lofted dust restricting visibilities may also be possible, but confidence is too low to include in this TAF package. && .FIRE WEATHER... Today is likely to be another active day for showers and thunderstorms with strong thunderstorm outflow winds being the main concern. The most favored area for storms this afternoon looks to be across the high terrain of northern Arizona before transitioning southwestward through Maricopa, La Paz, and Yuma counties this evening. The primary impacts from these thunderstorms will be strong, erratic outflows (50-70% chance > 35 mph) and lightning. Chances for showers and thunderstorms drop off considerably on Saturday with only isolated activity possible mainly over the high terrain into portions of southwest AZ. The drying trend will continue into early next week with temperatures warming to above normal and chances for rain ending across the area by Monday. Anticipate little change thereafter with the weather pattern keeping temperatures just above normal with seasonable dry conditions returning. MinRHs will drop to around 15-25% this weekend and closer to 10% by the middle of next week. Winds will also be fairly typical for this time of year following diurnal trends with daytime breeziness and gusts to around 20 mph most days next week. && .HYDROLOGY...Updated 330 PM MST 5/19/2023 GILA: Ongoing releases from Painted Rock Dam continue to travel down the Gila River through Yuma County. These releases will continue to impact unbridged crossings with multiple roads reportedly closed due to flooding. The latest USGS gauge observation along the Gila River near Dateland reported a depth of 8.1 feet, which is just above action stage (8 feet). Further downstream, another USGS gauge near Dome, north of Yuma, shows a near 22 feet, which is above action stage (20 feet). Flood Warnings in effect along the Gila River between Painted Rock Dam and the Colorado River have been extended out through at least May 30th. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith PREVIOUS DISCUSSION...Kuhlman AVIATION...Young/18 FIRE WEATHER...Smith/Kuhlman HYDROLOGY...Benedict/Smith
In the hours before
Special weather statement, May 19, 4:06 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Fri May 19 2023
AZZ534-192345-
Aguila Valley AZ-
406 PM MST Fri May 19 2023
...Strong thunderstorms will impact portions of Maricopa County
through 445 PM MST...
At 405 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Aguila to Wickenburg. These storms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wickenburg and Aguila.
This includes US Highway 60 between mile markers 79 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 11265 3380 11276 3383 11331 3401 11321
3400 11273
TIME...MOT...LOC 2305Z 003DEG 2KT 3397 11316 3398 11276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:14 PM MST | Special Weather Statement | PSR | 46 min | |
| May 18, 5:25 PM MST | Special Weather Statement | PSR | Pinal | 35 min |
| May 18, 5:51 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| May 18, 5:55 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| May 18, 6:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| May 18, 6:45 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| May 18, 7:32 PM MST | Special Weather Statement | PSR | 43 min | |
| May 19, 4:06 PM MST | Special Weather Statement | PSR | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.